Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 62, NWS St. Louis, MO

July 28, 20094 counties in Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 28, 2009, 5:38 PM CDT for 4 counties in Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2009, 5:38 PM CDT (22:38 UTC)
Expired
Jul 28, 2009, 11:30 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Callaway County, MO, Montgomery County, MO, Osage County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 73 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:50 PM CDTFLASH FLOOD2 Sw New Florence, MOMONTGOMERY COUNTY SO REPORTS THAT STATE HWY 19 HAS WATER COVERING IT BOTH JUST NORTH AND JUST SOUTH OF I - 70...ALSO...BOONESLICK RD AND COAL SHOOT RD NEAR HIGH HILL HAVE WATER ON THEM...AND SUNBEAM RD NEAR NEW FLORENCE IS COVERED IN WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 252 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 282238
FFWLSX
MOC027-139-151-219-290430-
/O.NEW.KLSX.FF.W.0062.090728T2238Z-090729T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
538 PM CDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...
  NORTHEASTERN OSAGE COUNTY IN CENTRAL MISSOURI...
  NORTHWESTERN WARREN COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHEASTERN CALLAWAY COUNTY IN CENTRAL MISSOURI...

* UNTIL 1130 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. THE RADAR ESTIMATES THAT UP TO 2 TO 4 INCHES HAS FALLEN 
  THIS AFTERNOON AND 1 TO 2 ADDITIONAL INCHES IS EXPECTED THIS EVENING. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BIG
  SPRING...CHAMOIS...JONESBURG...MINEOLA AND NEW FLORENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ST
LOUIS.

&&

LAT...LON 3899 9126 3899 9120 3876 9119 3871 9141
      3871 9149 3868 9155 3871 9165 3865 9166
      3857 9202 3880 9203

$$

MILLER
2 follow-up statements
000 
WGUS73 KLSX 290312
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1012 PM CDT TUE JUL 28 2009

MOC027-139-151-219-290430-
/O.CON.KLSX.FF.W.0062.000000T0000Z-090729T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE MO-WARREN MO-CALLAWAY MO-MONTGOMERY MO-
1012 PM CDT TUE JUL 28 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR MONTGOMERY...
SOUTHEASTERN CALLAWAY...NORTHWESTERN WARREN AND NORTHEASTERN OSAGE
COUNTIES UNTIL 1130 PM CDT...

AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT 2 TO 5 INCHES OF RAIN HAS FALLEN SINCE THIS AFTERNOON. ALTHOUGH 
THE RAIN HAS ENDED...RUNOFF FROM EARLIER HEAVY RAIN WILL CONTINUE.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BIG
SPRING...CHAMOIS...JONESBURG...MINEOLA AND NEW FLORENCE.

LOCAL LAW ENFORCEMENT REPORTED NUMEROUS ROADS WITH WATER ON THEM 
INCLUDING STATE HIGHWAY 19 BOTH NORTH AND SOUTH OF I-70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST LOUIS.

&&

LAT...LON 3899 9126 3899 9120 3876 9119 3871 9141
      3871 9149 3868 9155 3871 9165 3865 9166
      3857 9202 3880 9203

$$

MILLER
000 
WGUS73 KLSX 290430
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 PM CDT TUE JUL 28 2009

MOC027-139-151-219-290446-
/O.EXP.KLSX.FF.W.0062.000000T0000Z-090729T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE MO-WARREN MO-CALLAWAY MO-MONTGOMERY MO-
1130 PM CDT TUE JUL 28 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MONTGOMERY...
SOUTHEASTERN CALLAWAY...NORTHWESTERN WARREN AND NORTHEASTERN OSAGE
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3899 9126 3899 9120 3876 9119 3871 9141
      3871 9149 3868 9155 3871 9165 3865 9166
      3857 9202 3880 9203

$$

MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 4:27 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 28, 4:27 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
427 PM CDT TUE JUL 28 2009

.DISCUSSION...
/237 PM CDT TUE JUL 28 2009/
CDFNT DRAPPED THRU CNTL IL AND INTO NERN MO WILL CONTINUE TO
SLOWLY DRIFT SEWD TNGT. NUMEROUS OUTFLOW BNDYS WILL CONTINUE TO
MERGE THIS EVE PRODUCING DIFFICULTIES IN TIMING AND FINDING A GOOD
FOCUS FOR STORMS. A SECONDARY CDFNT IS SETTELED ACRS NRN MO/SRN IA
REGION. THIS CDFNT WILL HELP PUSH TSRA SWD THRU THE CWA TNGT.

ANOTHER CDFNT WILL PUSH THRU THE AREA ON THURS AND WILL BRING TSRA
TO THE REGION. MDLS ARE IN FAIRLY GOOD AGREEMENT. HOWEVER...THE
NAM WAS THE FASTEST WITH REGARD TO TIMING. THE LOCAL WRF AND 12Z
GFS AGREED WELL WITH TIMING AND PLACEMENT OF PRECIP AND TRENDED
TWD THESE MDLS. BEHIND THIS FNT...HIGH PRESSURE BUILDS INTO THE
REGION ALLOWING DRY AND COOL CONDITIONS TO SETTLE IN FOR A COUPLE
OF DAYS.

AS FOR TEMPS...TRENDED TWD THE COOLER MOS TEMPS. NRN PLAINS HAVE
BEEN STRUGGLING TO GET ABOVE THE MID 70S BEHIND THE CDNFT.
THEREFORE...HAVE CONTINUED THE COOL TREND FOR THE REMAINDER OF THE
WEEK.

FOR THE EXTD...DUE TO COMMS PROBLEMS...WE DID NOT RECIEVE THE 12Z
ECMWF. DUE TO THE LACK OF THE LATEST ECMWF AND LOW CONFIDENCE WITH
THE GFS SOLNS...FEW CHANGES WERE MADE TO THE PREV FCST. ONE
FEATURE THE 28/00Z ECMWF AND 12Z GFS AGREE ON ARE PLACING A CDFNT
ACRS THE NRN PORTIONS OF THE CWA. AMOUNT OF FORCING ASSOC WITH THE
FNT IS UNCERTAIN...BUT BELIEVE THERE IS AT LEAST A CHC OF TSRA
ACRS NERN MO SAT NGT. THE MAIN S/W SHUD BE JUST E OF THE CWA BY
MIDDAY SUN. SUBSIDENCE BEHIND THE S/W SHUD HELP SUPPRESS CHC OF
TSRA DURING THE DAY ON SUN. TEMPS SHUD BEGIN TO REBOUND FRI AND
REACH THE MID 80S BY SAT. SOME UNCERTAINTY REMAINS DUE TO AMNT OF
CLD COVER.

TILLY

&&

.AVIATION...
/1240 PM CDT TUE JUL 28 2009/

FOR THE 18Z TAFS...SHORTWAVE TROF OVER KS/NE WILL INTERACT WITH
SEWD MOVING CDFNT AND ADDITIONAL BDRY OVER SWRN MO TO PRODUCE
NUMEROUS SCT SHRA/TSRA THIS AFTN AND EVENING. USED SREF GUIDANCE
TO TIME WIND SHIFT AT TAF SITES AS IT SEEMS TO HAVE A REASONABLE
HANDLE ON FROPA. WINDS WILL SHIFT TO THE NW BEHIND THE FRONT BUT
GENERALLY STAY LIGHT THROUGH THE PD.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 28, 4:02 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT TUE JUL 28 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
402 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. WHILE ORGANIZED OR WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...THERE MAY BE ISOLATED STRONG OR
SEVERE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY ALSO PRODUCE
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY AND WEDNESDAY
NIGHT...MAINLY ACROSS SOUTHEASTERN MISSOURI AND SOUTHWESTERN
ILLINOIS.

THUNDERSTORMS ARE LIKELY ACROSS THE REGION THURSDAY AS ANOTHER
COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT OBSERVED HAIL...WIND DAMAGE OR FLOODING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TILLY

In the hours before

Local storm report, Jul 28, 2:38 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
238 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             PAYNESVILLE             39.26N  90.90W
07/28/2009  M0.70 INCH       PIKE               MO   PUBLIC

&&

EVENT NUMBER LSX0900037

PRZYBYLINSKI
Local storm report, Jul 28, 2:39 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
239 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             ANNADA                  39.26N  90.83W
07/28/2009  M0.25 INCH       PIKE               MO   PUBLIC

&&

EVENT NUMBER LSX0900038

PRZYBYLINSKI
Local storm report, Jul 28, 3:38 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     FLORISSANT              38.80N  90.32W
07/28/2009                   ST. LOUIS          MO   TRAINED SPOTTER

            SMALL TREE BRANCHES DOWN NEAR SHACKELFORD RD AND
            WIETHAUPT R

&&

EVENT NUMBER LSX0900039

SCHWEDLER
Local storm report, Jul 28, 4:38 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       VERSAILLES              39.88N  90.66W
07/28/2009  E2.00 INCH       BROWN              IL   EMERGENCY MNGR

            A FEW ROADS IN EASTERN VERSAILLES HAVE 1-3 INCHES OF
            STANDING WATER. 2 INCH RAINFALL RECEIVED IN ONE HOUR.

&&

EVENT NUMBER LSX0900040

SCHWEDLER
Local storm report, Jul 28, 4:48 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
448 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLOOD            5 E LATHAM              38.56N  92.59W
07/28/2009                   MONITEAU           MO   TRAINED SPOTTER

            ABOUT 6-8 INCHES OF WATER OVER STRAWBERRY RD NEAR ALLEE
            RD.

&&

EVENT NUMBER LSX0900041

SCHWEDLER
Local storm report, Jul 28, 5:06 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
506 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 W HIGH POINT          38.48N  92.60W
07/28/2009                   MONITEAU           MO   LAW ENFORCEMENT

            HWY C IS COMPLETEY COVERED WITH WATER BETWEEN THE NORTH
            AND SOUTH BRANCHES OF HWY CC.

&&

EVENT NUMBER LSX0900042

SCHWEDLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:10 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike50 min
Jul 28, 4:46 PM CDTFlash Flood WarningLSXCole, Moniteau6 hr
Jul 28, 4:54 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis5 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.